Iowa, 2012

Winter Weather in Iowa, February 13, 2012

February 13, 2012 · NWS FSD · 11 events in 11 counties and zones

Snow accumulated 3 to 5 inches in northwest Iowa during the morning of February 13th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 3 to 5 inches in northwest Iowa during the morning of February 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 10:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 10:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CST SUN FEB 12 2012

.DISCUSSION.../ISSUED AT 933 PM CST/
UPPER ENERGY WHICH BROUGHT SOME ADVERSE CONDITIONS TO PORTIONS OF
THE WEST COAST ON FRIDAY/SATURDAY NOW MOVING THROUGH THE CENTRAL
ROCKIES. TYPE OF SYSTEM CAUGHT IN SPLIT FLOW PRESENTS A SIGNIFICANT
CHALLENGE AS IT SOMEWHAT REMOVED FROM STRONGER STEERING FLOW AND
SUBJECT TO SOME WANDERING/WOBBLING AS IMPACTED BY MORE DISTANT
FEATURES...NAMELY THE SECONDARY WAVE PUSHING ONTO THE WEST
COAST...AND THE MORE DISTANT TIE TO THE MAIN WESTERLIES TO THE
NORTHEAST.

NARROW CONVEYOR BELT OF MOISTURE HAS RESULTED IN DEVELOPMENT OF
FAIRLY SOLID LOWER TO MID CLOUDS FROM EASTERN SOUTH DAKOTA ALL THE
WAVE TO NORTHEAST OKLAHOMA AND WESTERN ARKANSAS...BUT IS FAIRLY
NARROW IN DEPTH WITH ABOUT 50 HPA AT KABR AND UP TO 100 HPA AT KTOP.
FAIRLY STRONG DRY AIR SIGNATURE IS ONE CONCERN AT BOTH LEVELS BELOW
AND ABOVE THIS NARROW LAYER...AND IMPACT ON SPEED OF DEVELOPMENT AND
POTENTIALLY LIMITING THE AMOUNTS OF GREAT CONCERN.

ALREADY SEEING THE INITIAL FORCING/INSTABILITY HELPING TO DEVELOP
SOME RETURNS FROM SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS. IN
FACT...QUITE CONVECTIVE IN APPEARANCE...WHICH DOES FIT THE GENERAL
MODEL SOUNDING IDEA FOR LATE TONIGHT AND EARLY MONDAY MORNING IN
THE LOWER MISSOURI VALLEY. PV ADVECTION WOULD SUGGEST THAT AREA OF
SNOWFALL WILL MOVE VERY LATE TONIGHT INTO THE LOWER MISSOURI
VALLEY...BUT ANYTHING MUCH NORTH OF IOWA HIGHWAY 3/SOUTH DAKOTA 46
WILL STRUGGLE SOMEWHAT IN SATURATION UNTIL AFTER 12Z. INCREASED
GRADIENT SOMEWHAT ON THE LEADING EDGE... SLOWING UP THE
ADVANCE...MAY BE STILL SOMEWHAT TOO QUICK SPREADING NORTHWARD.

FRONTOGENESIS APPEARS TO BE A BIT TOO DIABATICALLY INFLUENCED...SO
WONDER IF GETTING A STRONGER DYNAMICAL PICTURE THAN WILL ACTUALLY
OCCUR...WHERE PERSISTENT BAND OF 700-750 HPA FRONTOGENESIS
EVENTUALLY SETS UP. WILL TRY AND TIE TO EXPECTED MID LEVEL
DEFORMATION BAND FOR GREATEST PERSISTENCE IN FORCING INTO THE EARLY
AFTERNOON HOURS BEFORE INTENSITY AND FORCING BOTH DROP OFF SHARPLY
BY LATER AFTERNOON. THIS SHOULD RESULT IN A MAXIMUM SNOWFALL AXIS
JUST A BIT NORTHWARD OF EARLIER EXPECTATIONS EVEN WITH A MORE
SOUTHERN NAM/CANADIAN REGIONAL SOLUTION...FROM EXTREME NORTHEAST
NEBRASKA TOWARD THE KSPW AREA. TRUTH BE TOLD...AMOUNTS ARE FAIRLY
MARGINAL FOR AN ADVISORY...BUT WITH THE POTENTIAL FOR A HEAVIER
BURST AROUND THE MORNING RUSH...GIVEN THE MAX LIFT NEAR THE
DENDRITIC ZONE AND CONCURRENT WEAKER STABILITY...AND TOTALS
NEAR 3 INCHES EXPECTED...KEPT CURRENT ADVISORY GOING.

TWEAKS TO THE TEMPERATURE TRENDS MADE WITH INCREASED CLOUD COVER
THIS EVENING...WHICH DID END UP NUDGING SOME LOWS UP A FEW DEGREES.
/CHAPMAN

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR CONDITIONS WILL GIVE WAY TO MVFR CEILINGS SPREADING NORTHWARD
EARLY IN THE TAF PERIOD. SNOW SHOULD ALSO DEVELOP AFTER 09Z IN
FAR NORTHERN NEBRASKA...EXTREME SOUTHEAST SD AND NORTHWEST
IOWA...WITH THE HEAVIEST SNOW FALLING FROM ABOUT 11Z THROUGH 18Z
MAINLY ACROSS NORTHWEST IOWA. MVFR AND IFR CEILINGS AND VISIBILITY
IS EXPECTED UNDER SNOWFALL AT KSUX WITH MVFR LIKELY AND A LOWER
POTENTIAL FOR TEMPORARY IFR AT KFSD. SNOW WILL BE MAINLY CONFINED TO
THE FAR EASTERN REACHES OF THE CWA AFTER 00Z...BUT LINGERING MVFR
CEILINGS AND VIS AT KSUX WILL LIKELY PERSIST THROUGH THE END OF THE
TAF PERIOD.

&&

.PREV DISCUSSION.../ISSUED AT 313 PM CST/
WATER VAPOR LOOP THROUGH 19Z SHOWS UPPER LEVEL WAVE MOVING INTO
COLORADO. IN RESPONSE PER THE REGIONAL WIND PROFILERS...THE 500
METER TO 1500 METER WINDS ARE RESPONDING WITH A HEALTHY SOUTHERLY
INCREASE...AS HIGH AS 40 KNOTS IN WESTERN OKLAHOMA AND WESTERN
KANSAS. THIS STRONG SOUTHERLY FLOW AND ASSOCIATED MODERATE WARM AIR
ADVECTION AND THETA E ADVECTION WILL MOVE INTO THE CWA SHORTLY AFTER
MIDNIGHT. THIS WILL BRING A RAPID INCREASE IN CLOUD COVER WITH SNOW
BECOMING LIKELY AFTER 9Z...ESPECIALLY NEAR THE MISSOURI RIVER FROM
ABOUT YANKTON EAST TO AROUND SIOUX CITY. UPPER LEVEL SUPPORT AND MID
LEVEL FRONTAL BANDING...FOCUSED AROUND 700MB TO 750MB...LOOK
STRONGEST FROM ABOUT 12Z THROUGH 18Z ACROSS MAINLY NORTHWEST IOWA SO
WENT WITH THE BETTER ACCUMULATIONS DURING THIS TIME. WILL PUT OUT
ONLY A SMALL ADVISORY AROUND DAKOTA/DIXON AND WOODBURY AS SOME OF
THE BETTER ACCUMULATIONS IN THIS AREA COULD BE FALLING DURING THE
MORNING COMMUTE. OTHERWISE...WITH 2 TO 3 INCHES OF ACCUMULATION NO
PLANS TO EXPAND FARTHER TO THE NORTH AND EAST. WEAK UPPER LEVEL
SUPPORT AND DECENT LOW TO MID LEVEL MOISTURE HINT THAT LIGHT SNOW
COULD HANG ON RIGHT THROUGH THE AFTERNOON...SO WILL KEEP SOME HIGHER
POPS IN NORTHWEST IOWA ALL DAY. RAISED LOWS TONIGHT WITH A DECENT
SOUTHERLY FLOW THROUGH THE NIGHT AND INCREASING CLOUDS COVER. KEPT
HIGHS IN THE MID TO UPPER 30S ALONG AND WEST OF THE JAMES RIVER
WHERE SOME AFTERNOON SUNSHINE WILL BE POSSIBLE AND WITH NO SNOW
COVER BETTER MIXING WILL BE LIKELY. DID LOWER HIGHS A COUPLE OF
DEGREES IN NORTHWEST IOWA WHERE ALL DAY SNOW COULD PREVENT
TEMPERATURES FROM GETTING ABOVE 30. /08

SOME LIFT LINGERS AROUND ACROSS THE AREA THROUGH THE AREA THROUGH
THE EASTERN HALF OF THE AREA MONDAY EVENING.  HAVE INCREASED THE
POPS...BUT SHOULD BE A FAIRLY SHARP BACK EDGE TO THE PRECIPITATION
AS DRY AIR MOVES IN ALOFT. PRECIPITATION THROUGH THE EVENING HOURS
SHOULD BE FAIRLY LIGHT.  WITH DRY AIR MOVING INTO THE AREA...SKIES
SHOULD CLEAR.  WITH LOW LEVEL MOISTURE LINGERING IN THE AREA...COULD
SEE FOG DEVELOP ACROSS THE EASTERN HALF OF THE FORECAST AREA. FOG
COULD TAKE ON A TOPOGRAPHICAL EFFECT...AND AS SUCH ONLY WENT PATCHY
ALONG THE BUFFALO RIDGE.

HAVE CONTINUED TO WARM TEMPERATURES ON TUESDAY INTO WEDNESDAY...WITH
MODELS CONTINUING TO WARM 925 HPA TEMPS WITH EACH RUN.  WITH MIXY
WESTERLY FLOW ON TUESDAY...HAVE WARMED HIGHS SLIGHTLY ESPECIALLY IN
THE WEST WHERE SNOW COVER SHOULD BE NOT BE AN ISSUE.  LESSENED
WARMING POTENTIAL TO THE SOUTH AND EAST WHERE THERE SHOULD BE AN
INCH OR TWO OF SNOW COVER.  COULD SEE THE POTENTIAL FOR ADDITIONAL
FOG TUESDAY NIGHT...BUT CONFIDENCE IS LOW AND LEFT MENTION OUT AT
THIS TIME.  CLOUDS WILL BE ON THE INCREASE THROUGHOUT THE DAY ON
WEDNESDAY AHEAD OF THE NEXT WAVE IMPACTING THE MIDWEST.  MODELS ARE
HANDLING THE WAVE DIFFERENTLY...WITH THE GFS FAVORING A WEAKER MORE
SOUTHERLY TRACK AND THE ECMWF AND GEM FAVORING A STRONGER MORE
NORTHERLY SOLUTION.  WITH THE STRONGER SOLUTIONS...WAVE IS SLIGHTLY
SLOWER. HAVE ADJUSTED POPS TO THE NORTH WEDNESDAY INTO WEDNESDAY
NIGHT.

MODEL SOLUTIONS DIVERGE THEREAFTER WITH A SERIES OF MID LEVEL WAVES
MOVING THROUGH UNDER WEST/NORTHWEST FLOW. HAVE LEFT FORECAST DRY FOR
NOW...UNTIL BETTER AGREEMENT DEVELOPS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST MONDAY FOR IAZ031.
MN...NONE.
NE...WINTER WEATHER ADVISORY FROM 4 AM TO NOON CST MONDAY FOR NEZ013-
     014.
SD...NONE.

&&
Hazardous weather outlook, Feb 12, 4:38 AM CST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0438 AM CST SUN FEB 12 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0438 AM CST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW IS EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT IN AREAS
ALONG THE SOUTHERN MISSOURI RIVER CORRIDOR INTO PORTIONS OF
NORTHWESTERN IOWA. SNOWFALL ACCUMULATIONS BY EARLY MONDAY MORNING
WILL RANGE FROM LESS THAN HALF AN INCH NORTH OF YANKTON TO CANTON
TO STORM LAKE...TO AROUND 1 INCH FROM VERMILLION TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL CONTINUE TO EXPAND TO THE NORTH AND EAST ON
MONDAY MORNING. THE BETTER ACCUMULATION OF SNOW MAY OCCUR DURING
THE MORNING COMMUTE...SO COMMUTERS IN NORTHEASTERN NEBRASKA INTO
NORTHWESTERN IOWA SHOULD TAKE PRECAUTIONS WHILE DRIVING.
ADDITIONAL SNOWFALL ON MONDAY WILL BE IN THE RANGE OF 1 INCH FROM
A LINE RUNNING FROM YANKTON TO JACKSON MINNESOTA...TO AROUND 2
INCHES THROUGH THE SIOUX CITY TO STORM LAKE CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Lyon

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over the southeast half of Lyon County, with lesser amounts to the northwest.

Winter Weather, Osceola

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Osceola forecast zone
Reported by
Law Enforcement
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Osceola County, except for lesser amounts near the northern edge.

Winter Weather, Dickinson

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Dickinson County, including 3.5 inches at Spirit Lake.

Winter Weather, Sioux

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Sioux County, including 4.0 inches near Sioux Center.

Winter Weather, O'Brien

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
O'Brien forecast zone
Reported by
Broadcast Media
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over O'Brien County, including 3 inches at Sheldon.

Winter Weather, Clay

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over Clay County, including 5 inches near Spencer.

Winter Weather, Plymouth

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Plymouth County, including 3 1/2 inches near Akron.

Winter Weather, Cherokee

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Cherokee forecast zone
Reported by
Public
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches over Cherokee County, including 5 inches at Cherokee.

Winter Weather, Buena Vista

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Buena Vista forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Buena Vista County.

Winter Weather, Woodbury

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches over Woodbury County, including 5 inches in most of the Sioux City area.

Winter Weather, Ida

When
February 13, 2:00 AM CST to 12:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Snow accumulated 3 to 4 inches over Ida County, including 4 inches at Holstein.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366892, 366893, 366895, 366897, 366899, 366900, 366901, 366902, 366903, 366904, 366905.